Georgia, 2011

Hail and Damaging Winds in Georgia, July 12, 2011

July 12, 2011 · NWS FFC · 4 events in 3 counties and zones

S. subtropical ridge had spread somewhat east in the previous days and was now centered across Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The strong southern U.S. subtropical ridge had spread somewhat east in the previous days and was now centered across Mississippi. However, a very weak upper trough remained evident across the southeast U.S. In addition, a nearly stationary backdoor cold front was evident along the Georgia/South Carolina border. A number of strong outflow boundaries were also evident across north Georgia early on the 12th in response to upstream overnight thunderstorm development across the Tennessee valley. These features combined with a hot, very unstable atmosphere, allowed for scattered thunderstorms to develop during the morning hours across north Georgia. The activity propagated through the Atlanta metropolitan area into West Central Georgia before dissipating during the early evening as subsidence from the upper high and warm air aloft caused activity to dissipate sooner than during a normal diurnal thunderstorm situation. A few of the storms briefly became severe and produced damaging downburst winds, marginally severe hail, and intense cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 9:44 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 12, 9:44 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 AM EDT TUE JUL 12 2011

.UPDATE...
MORNING CLOUD COVER AND CONVECTION HAS HINDERED WARMING...
ESPECIALLY ACROSS NORTH GEORGIA. ACTIVITY IS EXPECTED TO DIMINISH
THROUGH THE MORNING...AND WITH SOME BREAKUP IN CLOUD
COVER...EXPECT TO SEE TEMPERATURES STILL REACHING ADVISORY
CRITERIA ACROSS PORTIONS OF NORTH AND MUCH OF CENTRAL GEORGIA.
HAVE MADE A FEW ADJUSTMENTS TO HOURLY TEMPERATURE AND DEW POINT
GRIDS...THE MORNING POPS TO ACCOUNT FOR CURRENT RADAR
ACTIVITY...AND SKY GRIDS. NO ADDITIONAL UPDATES ARE EXPECTED AT
THIS TIME.

31

&&

.PREV DISCUSSION... /ISSUED 743 AM EDT TUE JUL 12 2011/

PREV DISCUSSION... /ISSUED 412 AM EDT TUE JUL 12 2011/

SHORT TERM /TODAY THROUGH THURSDAY/...
WEAK SURFACE TROF STRETCHING ACROSS NORTH CENTRAL GEORGIA WILL
REMAIN THE FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE COUNTY WARNING AREA TODAY/TONIGHT. MODELS
ALSO HINTING AT A WEAK IMPULSE SKIRTING ACROSS THE TENNESSEE
VALLEY WHICH MAY AID IN DEVELOPMENT OF CONVECTION ACROSS EXTREME
NORTH GEORGIA. OTHERWISE...MODELS SHOW PRECIP CHANCES ON THE
INCREASE THE REST OF THE SHORT TERM PERIOD AS A WEAK BACK DOOR
FRONT PUSHES INTO THE STATE WEDNESDAY/THURSDAY...AND WILL CONTINUE
PREVIOUS FORECAST TREND WITH GOOD CHANCE POPS OVER MUCH OF THE
AREA. HOT TEMPERATURES CONTINUE TO BE OF SOME CONCERN TODAY AND
WEDNESDAY WITH AFTERNOON HIGHS EXPECTED TO BE IN THE 95 TO 100
DEGREE RANGE. THIS WILL PRODUCE HEAT INDICES IN THE 105 TO 110
DEGREE RANGE AND A HEAT ADVISORY HAS BEEN POSTED FOR MUCH OF
CENTRAL AND PORTIONS OF NORTH GEORGIA TODAY. ANOTHER HEAT ADVISORY
MAY BE NEEDED WEDNESDAY...BUT WILL HOLD OFF ON ISSUANCE FOR NOW.
WITH BETTER CHANCES FOR PRECIP EXPECTED (AND IF PRECIP CAN GET
STARTED EARLY)...THIS MAY BE ENOUGH TO KEEP TEMPERATURES FROM
GETTING AS WARM. DAY SHIFT WILL DEFINITELY NEED TO TAKE A CLOSER
LOOK.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED WEATHER LOOK TO CONTINUE FOR MUCH OF THE PERIOD WITH
EXTENDED PROGS SHOWING THE REMNANTS OF THE BACK DOOR FRONT
MEANDERING ACROSS OUR AREA...AND POSSIBLY A WAVE DEVELOPING AND
MOVING ALONG THE BOUNDARY FRIDAY/SATURDAY. MODELS SHOWING SOMEWHAT
DRIER AIR SPREADING INTO NORTH GEORGIA SUNDAY-MONDAY AS THE
BOUNDARY SLIPS A LITTLE FARTHER SOUTH INTO FLORIDA. COOLER TEMPS
LOOK TO BE THE RULE DURING THE PERIOD WITH HIGHS AVERAGING IN THE
UPPER 80S TO LOWER 90S ACROSS MUCH OF THE AREA.

CLIMATE...

RECORDS FOR 07-12

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     108 1930     68 1999     76 1981     59 1963
                                        1969
   KATL     103 1980     70 1898     80 1980     53 1898
                1930                    1879
   KCSG     101 1980     82 1953     80 1980     61 1956
   KMCN     105 1980     78 1900     78 1925     61 1953
                                        1901

RECORDS FOR 07-13

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1980     73 1999     77 1980     58 1918
                1925
   KATL     105 1980     74 1999     79 1980     59 1898
                                        1879
   KCSG     103 1980     77 1999     78 1991     62 1963
   KMCN     108 1980     68 1898     79 1980     61 1898

49

AVIATION...
12Z UPDATE...
SCATTERED MVFR FOG ACROSS THE AREA. CSG EXPERIENCING IFR CIGS AS
WELL. THIS SHOULD ALL CLEAR OUT THROUGH THE MORNING. CONVECTION IN
EASTERN TN IS MOVING SW AND MAY IMPACT THE METRO TAFS...HAVE
INCLUDED TEMPO TSRA 14-17Z FOR THIS POSSIBILITY. OTHERWISE
ISOLATED CONVECTION EXPECTED THIS AFTERNOON. EXPECT MORE MVFR FOG
WEDNESDAY MORNING. WESTERLY WINDS UNDER 10KT EXCEPT PERHAPS WITH
THE CONVECTION MOVING THROUGH...OUTFLOW BOUNDARIES MAY TURN WINDS
NE.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO LOW ON MORNING CONVECTION AND POSSIBLE NORTHEAST WINDS.
MEDIUM TO HIGH ON PREVAILING WINDS.
HIGH ON VSBY AND CIGS.
HIGH ON OCCURRENCE OF AFTERNOON CONVECTION...MEDIUM TO LOW ON
IMPACTING ATL.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         100  75  99  75 /  20  20  30  30
ATLANTA         96  77  97  77 /  20  20  30  30
BLAIRSVILLE     89  70  92  71 /  30  20  40  30
CARTERSVILLE    96  71  97  73 /  30  20  40  30
COLUMBUS        97  77  98  76 /  20  20  30  30
GAINESVILLE     97  74  98  75 /  20  20  40  30
MACON           98  75  98  76 /  20  20  20  20
ROME            98  73  98  74 /  30  20  50  30
PEACHTREE CITY  97  73  98  73 /  20  20  30  30
VIDALIA         97  76  99  78 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR THE FOLLOWING ZONES:
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...
EMANUEL...FAYETTE...FLOYD...FORSYTH...GLASCOCK...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&

31
Hazardous weather outlook, Jul 12, 10:26 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT TUE JUL 12 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1126 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
DANGEROUSLY HOT CONDITIONS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA TODAY. ISOLATED THUNDERSTORMS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA. A WEAK BOUNDARY
WILL REMAIN ACROSS CENTRAL GEORGIA...WITH A HOT AND HUMID AIRMASS
IN PLACE ACROSS THE REGION.

.PRIMARY HAZARDS...
DANGEROUSLY HOT CONDITIONS ARE EXPECTED TODAY...MAINLY SOUTH OF A
LINE FROM ROME TO GAINESVILLE. THE PRIMARY HAZARDS ASSOCIATED WITH
ANY THUNDERSTORMS THAT DEVELOP WILL BE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS.

.DISCUSSION...
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE TODAY...WITH
AFTERNOON TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S
EVERYWHERE...WITH A FEW POSSIBLY OVER 100. HEAT INDEX VALUES WILL REACH
OVER 105...CREATING DANGEROUS CONDITIONS. MEANWHILE...THE HEAT AND
HUMIDITY WILL CREATE AN UNSTABLE AIRMASS WITH CAPES ABOVE 2000
THIS AFTERNOON. THIS WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP.
WHILE SOME STRONG THUNDERSTORMS MAY BE POSSIBLE...STORMS ARE
GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 12, 7:56 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
856 AM EDT TUE JUL 12 2011

GAZ020-021-121330-
856 AM EDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN BARTOW AND CHEROKEE COUNTIES UNTIL 930 AM EDT...

AT 849 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
BARTOW AND CHEROKEE COUNTIES THROUGH 930 AM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE WHITE...PINE LOG...FUNKHOUSER...
SUTALLEE...LAKE ARROWHEAD...LITTLE RIVER LANDING...GEORGE WASHINGTON
CARVER STATE PARK AND RED TOP MOUNTAIN STATE PARK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3422 8448 3409 8471 3423 8484 3433 8486
      3441 8471 3441 8467
TIME...MOT...LOC 1256Z 326DEG 7KT 3430 8471

The radar

The Atlanta radar (KFFC), 70 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Haralson

When
July 12, 10:46 AM EST to 10:50 AM EST
Where
Haralson County, 1.5 mi NW of Bremen to Waco
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.735, -85.168

The public reported that four trees were down near Bremen.

Thunderstorm Wind, Fayette

When
July 12, 2:21 PM EST to 2:23 PM EST
Where
Fayette County, Fayetteville to 1 mi SSW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.450, -84.450

The Fayette County 911 Center reported that two trees and four to five power lines were down near the downtown square in Fayetteville.

Lightning, Fayette

When
July 12, 2:26 PM EST
Where
Fayette County, 2 mi S of Fayetteville
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.421, -84.450

The Fayette County Emergency Management Director reported that lightning struck a home just south of Fayetteville. Specific damages to the structure were not provided.

Hail, Fulton

When
July 12, 2:40 PM EST to 2:43 PM EST
Where
Fulton County, 3.1 mi E of Bolton to 3.09 mi ENE of Bolton
Measured
1 in hail
Reported by
Public
Coordinates
33.819, -84.416

The public observed quarter-sized hail approximately four miles north-northwest of downtown Atlanta, especially along Howell Mill Road. The public also reported that the cloud-to-ground lightning was intense.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333239, 333241, 333242, 333246.